Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 105, NWS Nashville, TN

July 14, 1998Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 14, 1998, 10:06 AM CDT for Lawrence County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1998, 10:06 AM CDT (15:06 UTC)
Expired
Jul 14, 1998, 1:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 141505
FFWBNA
TNC099-141800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 AM CDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  LAWRENCE COUNTY IN MIDDLE TENNESSEE

* UNTIL 100 PM CDT

* AT 1005 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED AN AREA OF MODERATE RAIN.. MOVING SLOWLY NORTH ACROSS
  LAWRENCE COUNTY. AN ADDITIONAL HALF TO ONE INCH OLF RAIN IS
  POSSIBLE BY EVENING AND WILL LIKELY PROLONG FLOODING ALONG
  ALREADY SWOLLEN STREAMS AND CREEKS IN LAWRENCE COUNTY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:45 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 14, 9:45 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT TUE JUL 14 1998

LATST ADAP/RUC STILL SHOWG STRNG LO-LVL FORCG/DEEP MSTR ACRS FFA THIS
MORNG.  PLENTY OF DVLPMNT STILL OCCURRG ACRS NRN AL WHICH IS INDICATD
TO MOV RIGHT UP INTO ALREADY FLOODD AREAS.  CONT FFA.  RMNDR OF FCST
STILL LUKS GUD AS DVLPMNT DROPS OFF SHARPLY TO THE E OF FFA.

EXTENSIVE CLD CVR/PCPN AND EXISTENCE OF MD/UPR LOS SHUD KEEP TEMPS
IN FCST LVLS.

CURRNT ZNS STILL LUKG QUITE GUD...NO MAJR CHGS RECOMMENDD ATTM.  07

In the hours before

Local storm report, Jul 14, 6:36 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
636 AM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    LAWRENCEBURG              TN   FLOODING
07/13/98   LAWRENCE                       HWY 64 CLOSED REPORTED BY
                                          LAW ENFORCEMENT

0637 PM                              TN   FLOODING
07/13/98   MAURY                          NUMEROUS ROADS CLOSED
                                          REPORTED BY EMA

0712 PM    LAWRENCEBURG              TN   FLOODING
07/13/98   LAWRENCE                       NUMEROUS ROADS CLOSED
                                          REPORTED BY EMA

0935 PM    MT PLEASANT               TN   FLOODING
07/13/98   MAURY                          WASHED OUT BRIDGES AND
                                          CLOSED ROADS REPORTED BY
                                          LAW ENFORCEMENT

1035 PM                              TN   FLOODING
07/13/98   LAWRENCE                       *** 4 DEAD ***
                                          WHITE WATER RESCUE
                                          OPERATIONS BEING PERFORMED
                                          BY NATIONAL GUARD REPORTED
                                          BY EMA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:17 PM CDTFlash Flood WarningOHXLawrence, Lewis, Maury3 hr
Jul 13, 7:17 PM CDTFlash Flood WarningOHXGiles3 hr
Jul 13, 10:13 PM CDTFlash Flood WarningOHXLawrence, Lewis, Maury4 hr
Jul 13, 10:44 PM CDTFlash Flood WarningOHXHickman, Perry3 hr
Jul 14, 7:17 AM CDTFlash Flood WarningOHXLawrence3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.